Mississippi, 2006Lightning Strike in Mississippi, March 20, 2006
March 20, 2006 · NWS LIX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Mar 20, 10:56 AM CST, 5 hours 14 minutes earlier.
Area forecast discussion, Mar 20, 10:56 AM CST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1056 AM CST MON MAR 20 2006
.UPDATE...
UPDATED GRIDS AND ZONE FORECAST FOR TORNADO WATCH NUMBER 102 WHICH
IS IN EFFECT UNTIL 5 PM ACROSS AREAS NORTH OF A LINE FROM NEAR
I-10 AROUND BATON ROUGE TO BOGALUSA. EARLIER FORECAST REASONING IS
STILL VALID. NOTE...SOUTHWEST MS WAS UPGRADED TO A MODERATE RISK
OF SEVERE THUNDERSTORMS.
&&
.MARINE...
SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE DEVELOPING THROUGH
MIDDAY AND WILL PERSIST THROUGH MIDNIGHT TONIGHT. MOST OF THE
THUNDERSTORMS SHOULD REMAIN INLAND AND ACROSS LAKES PONTCHARTRAIN
AND MAUREPAS MOST OF TODAY...THEN THE COLD FRONT SHOULD HELP PUSH
SOME ACTIVITY OVER THE COASTAL WATERS BY THIS EVENING.
&&
.AVIATION...
THE KBTR AND KMCB AREAS WILL BE UNDER THE GUN FOR STRONG TO
POSSIBLY SEVERE THUNDERSTORMS THE NEXT SEVERAL HOURS...THEN THE
THREAT OF STRONG TO SEVERE WILL SPREAD INTO THE NEW ORLEANS AREA
MID TO LATE AFTERNOON AND THE KGPT TO KPQL AREAS LATE AFTERNOON TO
EARLY EVENING.
&&
.PREV DISCUSSION... (ISSUED 257 AM CST MON MAR 20 2006)
DISCUSSION...
FOCUS WILL BE MAINLY ON STRONG TO SEVERE WEATHER TODAY. MAIN JET
LEVEL DIV AND 700MB LIFT WILL BE COUPLED OVER NORTH LOUISIANA
THROUGH CENTRAL AND NORTHERN MISSISSIPPI BEFORE SPREADING INTO ALA
LATER TODAY. DYNAMIC FORCING WILL NOT BE AS GREAT THIS FAR SOUTH
BUT THAT IS NOT TO TAKE AWAY FROM SEVERE POSSIBILITY. VAD WINDS
ARE RUNNING AROUND 35 TO 40 KT AT 1000FT AND SFC WINDS 12 TO 15
KT. AS SFC WINDS INCREASE DURING THE DAY...HELICITY VALUES WILL
DROP SINCE THE CURRENT VALUES ARE INDICATIVE OF THE SPEED SHEAR
AND NOT VEERING. THEREFORE TORNADIC POSSIBILITY WITH TS WILL BE
CONSIDERABLY DECREASED WHILE STRONG WIND GUSTS AND HAIL THREAT
WILL BE VIABLE. THE TWO MAIN FEATURES FOR MAIN THREAT AREA WILL BE
FIRST...LOCATION OF THE WARM FRONT AND SECOND...BUOYANT FORCING
DUE TO HEATING.
WARM FRONT IS CURRENTLY LOCATED FROM JUST NORTH OF BTR TO NORTH OF
MOBILE AND EXITING INTO THE GULF NEAR PENSACOLA. THIS WARM FRONT
IS EXPECTED TO CONTINUE NORTHWARD AS THE SFC LOW IN TX GETS CLOSER.
HOPEFULLY THIS WILL BE THE CASE. IF NOT...THINGS WILL CHANGE
SIGNIFICANTLY SINCE STORMS THAT DEVELOP ALONG THE BOUNDARY AND
MOVE PARALLEL WILL FEED FROM THE LIFTING MOISTURE SUPPLY AND
STRONGLY VEERING WINDS. TORNADIC DEVELOP WOULD BE SIGNIFICANTLY
ENHANCED AS WELL. SPC IS ALSO EXPECTING THE BOUNDARY TO BE NORTH
OF OUR CWA AS WELL AND IT IS ALSO WHERE THEY HAVE DRAWN THE
MODERATE RISK AREA...FOR GOOD REASON.
IF PERSISTENCE IS KING THEN WE SHOULD SEE CLOUDS ALONG WITH STRONG
GRADIENT WINDS KEEPING THE SFC COLUMN MIXED AND VENTILATED CAUSING
TEMPS TO STAY BELOW 80. TRIGGER TEMPS ARE GOING TO BE AROUND 80
TODAY SO IF CLOUDS DO BREAK AND TEMPS ARE ALLOWED TO MOVE INTO THE
80S...THERMAL PROPERTIES WILL CAUSE CONCERN FOR SEVERE TS. SPC HAS
TAKEN THIS INTO CONSIDERATION AND ISSUED A SLIGHT RISK FOR SEVERE
TS OVER THE ENTIRE AREA.
THIS WILL BE THE SPOIL AREA FOR THE SEVERE TS THAT DEVELOP TO THE
NORTH OF US. MOST OF THE SUBSIDENCE THAT IS CREATED BY THE LIFT TO
THE NORTH WILL BE SENT THIS WAY CAUSING THE SOUTHERN END OF THE
LINE OF STORMS TO WEAKEN A BIT AS THEY MOVE THROUGH. SOME GUIDANCE
IS HANDLING THIS STRONG AND SOME VERY WEAK. FOR THIS REASON WE
WILL STAY WITH CURRENT NUMBERS ACROSS THE BOARD.
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR GMZ530-
GMZ550-GMZ555-GMZ570-GMZ575.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR GMZ530-
GMZ550-GMZ555-GMZ570-GMZ575.
&&
22Hazardous weather outlook, Mar 20, 11:10 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1110 AM CST MON MAR 20 2006
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-210100-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1110 AM CST MON MAR 20 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
...THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS CONTAINING A
FEW STRONG TORNADOES AND DAMAGING WINDS ACROSS PORTIONS OF
SOUTHERN MISSISSIPPI INCLUDING WILKINSON...AMITE...PIKE...AND
WALTHALL COUNTIES TODAY. LARGE HAIL AND LOCALLY HEAVY RAINFALL ARE
ALSO POSSIBLE.
ELSEWHERE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
EAST CENTRAL AND SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI TODAY
INTO THIS EVENING. ISOLATED TORNADOES...DAMAGING WINDS...AND LARGE
HAIL ARE POSSIBLE.
A STRONG STORM SYSTEM NOW ACROSS THE SOUTHERN PLAINS WILL MOVE EAST
TODAY ACROSS THE LOWER MISSISSIPPI VALLEY AND CENTRAL GULF COAST
STATES. A WARM FRONT IS EXPECTED TO MOVE NORTH ACROSS CENTRAL
LOUISIANA AND MISSISSIPPI TODAY AND WILL BE A FOCUS FOR THUNDERSTORM
DEVELOPMENT. THE AIRMASS ALONG AND TO THE SOUTH OF THE WARM FRONT
WILL BECOME UNSTABLE THIS AFTERNOON AS GULF MOISTURE CONTINUES
TO MOVE NORTH. STRONG WIND PROFILES ARE FAVORABLE FOR ROTATING
THUNDERSTORMS WHICH WILL BE CAPABLE OF PRODUCING A FEW STRONG
TORNADOES...ESPECIALLY ACROSS SOUTHWEST AND SOUTH CENTRAL
MISSISSIPPI.
...MARINE...
A SMALL CRAFT ADVISORY IS UP FOR SOUTHERLY WINDS OF 20 TO 25 KNOTS
THROUGH MIDNIGHT AHEAD OF THE APPROACHING COLD FRONT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL LIKELY BE NEEDED TODAY...ESPECIALLY IN THE
NORTHWEST HALF OF THE AREA.
22
Lightning, Pike
- When
- March 20, 4:10 PM CST
- Where
- Pike County, 3 mi E of Mc Comb
- Reported by
- NEWSPAPER
- Coordinates
- 31.175, -90.404 (the zone’s center; the record gives no point)
Lightning caused a fire that damaged a house and shed on Highway 44 East.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Texas, March 20, 20061 death · 9 injured · $200,000 · 55 kt wind · 3 events
- Winter Storm in Nebraska, March 20 to 21, 2006$1.6 million · 11 events
- Tornado in Mississippi, March 20, 20061 injured · $500,000 · F1 · 1 event
- Winter Storm in Nebraska, March 20 to 21, 2006$300,000 · 6 events
- Tornado in Mississippi, March 20, 2006$100,000 · F1 · 1 event
- Flash Flood in Mississippi, March 20, 2006$300,000 · 1 event
- Tornadoes and Hail in Oklahoma, March 20, 2006$90,000 · F0 · 19 events
- Damaging Wind in Mississippi, March 20, 2006$100,000 · 65 kt wind · 1 event
- Damaging Wind in Oklahoma, March 20, 2006$100,000 · 80 kt wind · 1 event
- Flash Flooding and Hail in Georgia, March 20 to 21, 2006$32,000 · 1.75 in hail · 12 events
- Damaging Wind in Alabama, March 20, 2006$50,000 · 52 kt wind · 1 event
- Damaging Wind in Alabama, March 20, 2006$50,000 · 75 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495650.